Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 8:21 PM EDT for Chatham County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 8:21 PM EDT (00:21 UTC)
- Expired
- Aug 20, 2021, 9:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 50
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 64 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:28 PM EDT | TSTM WND DMG | 4 Ssw Efland, NC | A LARGE TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF CHESTNUT RIDGE CHURCH RD AND CASTANEA RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1633 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
944
WWUS82 KRAH 210021
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021
NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
3562 7914 3557 7920 3557 7924 3556 7924
3556 7926 3555 7928 3555 7930 3554 7932
3553 7933 3552 7937 3558 7949 3587 7950
3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
CAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 8:05 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 20, 8:05 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 805 PM EDT Fri Aug 20 2021 .SYNOPSIS... Tropical cyclone Henri will move north just off the Atlantic coast tonight and Saturday. A surface trough across central North Carolina will move toward the Carolina coast on Saturday. A series of upper level disturbances will swing across the region through Saturday. Weak high pressure will settle across the southern Appalachians early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... As of 250 PM Friday... Latest surface analysis shows a weak surface boundary extending northeast to southwest across the the eastern Carolinas. Surface dew points near and east of the boundary are in the lower to mid 70s with a light northerly wind on the backside of the boundary across the Piedmont where dew points were in the upper 60s to lower 70s. Further aloft, a series of disturbances rotating around the upper trough will advance across the mid-Atlantic and Carolinas through tonight. Given a moist airmass across the area with precipitable water values ranging from 1.75 inches in the Triad increasing toward the east and exceeding 2 inches near and east of U.S. route 1 with the forcing for ascent from the waves in the upper trough, scattered showers and thunderstorms have developed across central NC early this afternoon. Expect the convection to expand in coverage and intensity as the disturbances push east into a more moist and unstable airmass with numerous showers and thunderstorms expected across the eastern Piedmont and Coastal Plain. While the SPC outlook doesn't highlight a widespread severe threat, a few storms this afternoon and evening could be severe with the primary threat of damaging winds from wet microbursts. With the upper trough dropping south, the mid levels have cooled a bit and with some stronger shear, some hail is also possible. The main severe weather threat however will be from very heavy rain producing localized flooding in low-lying and poor drainage areas or where storms move over the same locations repeatedly. The greatest storm coverage and intensity will move from the eastern Piedmont and Sandhills during the mid afternoon toward the Coastal Plain where the heaviest rain is expected late this afternoon and early evening and where the greatest flooding threat is expected. Convective coverage will wane from west to east this evening with little convection expected overnight after mid night. Lows tonight will range in the upper 60s in the Triad to the lower 70s elsewhere. -Blaes && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... As of 220 PM Friday... The southward dropping eastern U.S. upper level trough will close off by Saturday morning and move slowly east/southeast from WV on Saturday morning to eastern VA by Sunday morning. The upper level trough axis across central VA and NC on Saturday morning will shift slowly east through most of the period. Some drier air will be advancing east across central NC with afternoon PW values ranging from 1.5 inches in the Triad to 1.75 inches in the Triangle and locations south and east. Expect convective coverage to be much reduced on Saturday vs today with convection favored across the east, mainly east of U.S route 1 with only slight chance PoPs across the west. High temperatures will range from the mid 80s across the north to the upper 80s across the south. Lows on Saturday night will range in the upper 60s northwest to lower 70s across the southeast. -Blaes && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 345 PM Friday... A mid/upper trough will continue to slowly push east across central and eastern NC on Sunday. At the surface, there will be a lee trough along with a weak cold front draped over our region. This will result in isolated to widely scattered showers and storms Sunday afternoon and evening, with the best coverage along and east of the front in the Coastal Plain and Sandhills. POPs have increased there a bit compared to yesterday as the models show a slower eastward progression of the trough. Dry NW flow aloft will limit convective development farther west. This mid/upper trough is also causing Tropical Cyclone Henri to turn to the north, and it is forecast to track a few hundred miles east of the NC coast on Saturday and into the southern New England coast late Sunday. As the trough finally lifts NE off the mid-Atlantic coast on Monday, it will be replaced by a strengthening mid/upper ridge centered over the lower Mississippi Valley and Southern Plains. A subtropical ridge will also strengthen over the western Atlantic. While the surface boundary will start to wash out, a lee trough will still be in place, and central NC will be under a mid/upper trough sandwiched between the two aforementioned ridges. Monday looks to be the relative driest day, with rising heights and NNW flow aloft, but some isolated showers and storms are still possible. Again the best chance for this will be in the Coastal Plain and Sandhills near the sea breeze and where PW values will be higher. POPs then increase to the 40-50% range by Wednesday and Thursday as the ridge over the Southern Plains begins to retrograde west, and the mid/upper trough over the Southeast US strengthens. In fact, both the GFS and ECMWF even show potential for a closed low to develop over the Southeast. However, uncertainty on details this far out is high. Rising heights will bring temperatures back slightly above average on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look to be the hottest days, with highs in the lower-90s in most places, before decreasing back into the 80s on Thursday/Friday with more clouds and precipitation. Lows will generally be in the upper-60s to lower-70s through the period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 805 PM Friday... One round of storms that initiated between RDU and FAY has moved east of RWI as of 00Z. Additional showers and storms have moved south out of VA and may impact RDU and RWI through 03Z as an upper level trough crosses the region. Very gusty winds and MVFR conditions are mostly expected. Once this cluster of storms moves to the east, the remainder of the overnight period should be quieter, though an isolated storms is still possible. Meanwhile, northeasterly is likely to result in stratus late night, mainly at RDU/FAY/RWI. Confidence is relatively high, with lower confidence at GSO/INT. Stratus will lift Saturday morning but ceilings may remain MVFR or just barely above Saturday afternoon with ample moisture continuing to feed south in northerly flow (as Henri passes well off the Carolina coast). Outlook: A return to widely scattered afternoon storms is expect through early next week, with some late night and daybreak fog and stratus is also possible. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...Danco AVIATION...Smith
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EDT Fri Aug 20 2021 NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heavy downpours and localized flooding are possible in scattered to numerous thunderstorms through tonight. An isolated strong to severe storm will also possible through early this evening. The main threat is expected to be flooding in some urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>023-038-039-211930- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms through early this evening may produce some heavy rain and some accumulation of water in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 6:18 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
618 PM EDT Fri Aug 20 2021
NCZ027-028-043-202300-
Edgecombe NC-Nash NC-Wilson NC-
618 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern Nash,
southwestern Edgecombe and northeastern Wilson Counties through 700
PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or 10 miles south of Rocky Mount, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarboro, Wilson, Elm City, Sharpsburg, Pinetops, Macclesfield, Tar
River Reservoir, Willbanks and Kingsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3575 7753 3574 7756 3569 7765 3570 7792
3588 7794 3597 7755 3576 7753
TIME...MOT...LOC 2218Z 264DEG 9KT 3581 7776
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
CASpecial weather statement, Aug 20, 6:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT Fri Aug 20 2021
NCZ028-202330-
Edgecombe NC-
651 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Edgecombe County through 730 PM EDT...
At 650 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethel, or 11 miles southeast of Tarboro, moving slowly northwest at
5 mph.
HAZARD...Winds in excess of 40 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield and Conetoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 7735 3582 7735 3583 7739 3583 7741
3581 7742 3581 7745 3580 7745 3580 7747
3576 7752 3568 7766 3576 7773 3599 7740
3590 7734
TIME...MOT...LOC 2250Z 119DEG 7KT 3582 7738
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CALocal storm report, Aug 20, 6:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 NE KENLY 35.61N 78.10W
08/20/2021 WILSON NC 911 CALL CENTER
ONE TREE WAS REPORTED DOWN NEAR THE
INTERSECTION OF US HIGHWAY 301 S AND BLACK
WALNUT RD. TIME ESTIMATED BY RADAR.
&&Special weather statement, Aug 20, 7:08 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT Fri Aug 20 2021
NCZ022-023-210000-
Guilford NC-Alamance NC-
708 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northern Alamance
and northeastern Guilford Counties through 800 PM EDT...
At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving southeast at 5 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burlington, Graham, McLeansville, Elon, Gibsonville, Haw River,
Alamance, Lake Guilford Mackintosh Marina, Lake Burlington and
Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7926 3619 7926 3602 7941 3607 7971
3625 7971
TIME...MOT...LOC 2307Z 337DEG 6KT 3624 7955
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
22Special weather statement, Aug 20, 7:47 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Fri Aug 20 2021
NCZ023-024-210030-
Alamance NC-Orange NC-
747 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of Alamance and
southwestern Orange Counties through 830 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph, heavy rainfall, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Graham, Mebane, Elon, Gibsonville, Haw River,
Swepsonville, Alamance, Snow Camp and Lake Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 7908 3588 7925 3585 7925 3584 7950
3617 7954 3618 7953 3624 7930
TIME...MOT...LOC 2346Z 339DEG 16KT 3605 7944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CASpecial weather statement, Aug 20, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021
NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
3562 7914 3557 7920 3557 7924 3556 7924
3556 7926 3555 7928 3555 7930 3554 7932
3553 7933 3552 7937 3558 7949 3587 7950
3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:26 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Moore, Orange and 1 more | 64 min |
| Aug 20, 10:21 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Sampson | 54 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.